From Our 2011 Archives
Font Size
A
A
A

FDA Warns of Celexa Heart Risk

Fatal Changes to Heart's Rhythm Possible From Antidepressant

By Daniel J. DeNoon
WebMD Health News

Reviewed by Laura J. Martin, MD

Aug. 24, 2011 -- The antidepressant Celexa can cause possibly fatal changes to the heart's electrical activity, the FDA today warned.

Celexa should no longer be used at doses higher than 40 milligrams per day. The drug's new label will remove a statement suggesting that some patients may need 60 milligrams per day. It will also warn of the drug's risk to the heart.

According to the FDA, Celexa "can cause abnormal changes to the electrical activity of the heart." These changes, known as prolongation of the QT interval, can lead to fatal changes in the heart's rhythm.

"Patients at particular risk for developing prolongation of the QT interval include those with underlying heart conditions and those who are predisposed to low levels of potassium and magnesium in the blood," the FDA warns.

The higher the Celexa dose, the greater the risk to the heart.

Celexa should no longer be used by people who were born with long QT syndrome.

Any side effects linked to Celexa should be reported to the FDA's MedWatch Safety Information and Adverse Event Reporting Program online at fda.gov/medwatch/report.htm or by phone at 800-332-1088.

SOURCE: News release, FDA. ©2011 WebMD, LLC. All Rights Reserved.








Medical Dictionary